Florida, 2023

Damaging Winds in Florida, June 21, 2023

June 21, 2023 · NWS JAX · 4 events in 3 counties and zones

A cut-off upper level low and upper level trough lingered over the SE states. Moist, SW steering flow around the eastern side of this upper level feature focused embedded short wave troughs rotating through the base of the upper level trough across the local forecast area, which enhanced waves of storminess that moved inland from the Gulf of Mexico and traversed the local area through the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cut-off upper level low and upper level trough lingered over the SE states. Moist, SW steering flow around the eastern side of this upper level feature focused embedded short wave troughs rotating through the base of the upper level trough across the local forecast area, which enhanced waves of storminess that moved inland from the Gulf of Mexico and traversed the local area through the afternoon and evening. A flood watch was in effect for portions of north-central Florida given recent heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 21, 9:19 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 21, 9:19 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1019 AM EDT Wed Jun 21 2023

...New UPDATE...

.UPDATE...
Issued at 1018 AM EDT Wed Jun 21 2023

Lowered temperatures a bit from late morning to early afternoon,
as cloud cover is keeping temperatures lower than expected.
Showers have generally lessened, only major activity at the moment
is currently over the Suwannee Valley area in NE FL and into SE GA.
Showers and thunderstorms expected this evening, with it flooding
may become an issue. The potential for flood watches and warning
will be addressed during today's forecast package.

&&

.SYNOPSIS...
Issued at 452 AM EDT Wed Jun 21 2023

Early morning surface analysis depicts low pressure (1006
millibars) situated along a stalled frontal boundary over far
southern Alabama and Georgia. Meanwhile, high pressure (1027
millibars) was centered over New England, with this feature
wedging down the spine of the Appalachians. Aloft...a large cutoff
trough remains nearly stationary over the southeastern states,
with shortwave troughs rotating through the base of this trough
towards and across our area. One such trough is approaching the FL
Nature Coast from the northeastern Gulf of Mexico, while an
upstream shortwave trough was diving southeastward towards
southern portions of the Chattahoochee River and the Apalachicola
River in southeast AL and the FL panhandle. A swath of drier air
located between these shortwaves has advected over our region
overnight, with latest GOES-East derived Total Precipitable Water
imagery and latest LAPS analyses indicating PWAT values in the 1.4 -
1.6 inch range across most of our area. Convection generated by
the northeast Gulf shortwave was crossing the Withlacoochee River
towards the already saturated locations in southwestern Marion
County as of 09Z. Stratus and stratocumulus clouds have increased
along the FL/GA border during the predawn hours just south of the
frontal boundary position that was near the Altamaha/Ocmulgee
Rivers. Temperatures and dewpoints to the south of the frontal
boundary generally remain in the low to mid 70s, while
temperatures and dewpoints have fallen to the upper 60s for
locations from Waycross northward in interior southeast GA.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 452 AM EDT Wed Jun 21 2023

Another convectively active day and night are in store for our
entire area as the cutoff trough continues to remain nearly
stationary over the southeastern states. The shortwave trough
currently approaching the FL Nature Coast will spread an initial
round of convection across north central FL and the Suwannee
Valley before sunrise, while the upstream shortwave trough diving
southeastward from southeast AL sparks an expanding area of
convection over Apalachee Bay and the northeast Gulf of Mexico
during the early to mid morning hours. Showers and thunderstorms
over north central FL early this morning will advect across
northeast FL, mainly for locations south of I-10, through the
mid-morning hours. The next round of convection developing over
the northeast Gulf will then push onshore late this morning, with
showers and thunderstorms blanketing the I-75 corridor by early
afternoon. Outflow boundaries from this large convective mass will
then push northward into southeast GA by this afternoon,
developing widespread convection for locations west of the U.S.
Highway 301 corridor.

Multiple rounds of convection could drop another 2-4 inches of
rainfall along the I-75 corridor today, with a growing concern for
widespread flooding for locations within the Flood Watch area in
north central FL and southern portions of the Suwannee Valley.
Short-term, high resolution guidance suggests that bands of
convection spiraling around the cutoff trough will mostly miss
coastal southeast GA today, but a pinned sea breeze could interact
with outflow boundaries to develop late day convection at these
locations, where highs will likely climb to the upper 80s. A few
strong to isolated severe thunderstorms will be possible,
especially for locations that have breaks in the multi-layered
cloud cover in between rounds of downpours. Stronger storms will
be capable of producing downburst winds of 40-60 mph, along with
frequent lightning strikes and small hail. Highs elsewhere will
remain in the low to mid 80s today due to extensive cloud cover
and convection.

An expanding flood threat may materialize across inland portions
of southeast GA and the rest of the Suwannee Valley tonight as
another shortwave trough rotates across the Deep South, possibly
developing a slower moving and large line of convection across
inland locations. Flood Watches may need to be expanded, depending
on how extensive and intense the antecedent convection this
afternoon is. Another round of convection could also migrate
inland from the northeast Gulf of Mexico across the existing Flood
Watch area overnight through the predawn hours on Thursday as the
cutoff trough dives further southward into AL/GA, keeping a brisk
southwesterly low level jet of 30-40 knots at 850 millibars
(around 5,000 feet) in place across all of northeast and north
central FL. Our local pressure gradient will tighten as the
stacked low makes its closest approach to our area, with southerly
winds remaining in the 10-15 mph range overnight, keeping lows in
the low to mid 70s area-wide.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 452 AM EDT Wed Jun 21 2023

The period will feature daily rounds of thunderstorms as a frontal
boundary remains stalled across southern GA. Aloft, a mid/level
closed trough will pinwheel over the southeast states Thursday,
lifting only slightly northward on Friday into Appalachia which
will allow lobes of shortwave energy traversing the base of the
trough to move through our area from the Gulf coast. Moist, south
to southwest flow at the surface will bring in abundant moisture
off of the Gulf of Mexico (PWATS in the 1.75 to 2.00 inch range)
along and south of the stalled front and along with strong diurnal
heating as we surpass the summer solstice, the shortwave energy
will enhance coverage of convection during the afternoon with
thunderstorms forming along the Gulf and Atlantic coast seabreeze
and persisting well into the evening hours. The Weather Prediction
Center has a Slight risk for excessive rainfall over inland parts
of NE FL, SE GA, and also over north central FL areas currently
under a Flood watch until Thursday evening where widespread amounts
of 1-3 inches each day are likely with locally heavier rainfall
totals possible along with potential for strong winds gusts from
wet downbursts up to 40-60 mph.

Highs will return to near normal Thursday into Friday as more
partly cloudy to occasionally mostly cloudy skies become common
with readings around 90 degrees over the I-95 corridor of NE FL,
low 90s over the southern St Johns river basin, and mid/upper 80s
over SE GA and the suwannee valley of NE FL.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 452 AM EDT Wed Jun 21 2023

High pressure will build in from the east late Friday into Saturday
before another weak cold frontal boundary sinks southeastward into
the area Sunday, then dissipate Monday as the mid/upper level
closed trough over the southeast states lifts north and opens into
a broad trough along the east coast. Weak low level ridging will
build over the Gulf of Mexico and support surface high pressure
forming to the west Monday into Tuesday. A slight decrease in
thunderstorm coverage is expected Sunday and Monday as some
slightly drier air works into the region, then thunderstorms
increase in coverage again Tuesday as a ribbon of moisture arrives
ahead of another cold front approaching from the NW with a weak
flow pattern allowing the Gulf and East coast seabreezes to move
inland and trigger numerous shower and storms over the area.

High temperatures will be near normal this weekend and slightly
above normal Monday into Tuesday as overall cloud cover decreases.

&&

.AVIATION...
(12Z TAFS)
Issued at 746 AM EDT Wed Jun 21 2023

Showers and thunderstorms will be moving over the FL terminals
Wednesday morning. A brief break in convective activity is
expected during the early to mid afternoon hours on Wednesday.
MVFR visibilities during the heavier downpours. Another round of
convection will potentially impact GNV and possibly SGJ on
Wednesday night and start to taper off by 05Z/06Z. Showers and
thunderstorms are expected to start back up near sunrise
Thursday, didn't include in TAFs based off of confidence in timing
and intensity.

&&

.MARINE...
Issued at 452 AM EDT Wed Jun 21 2023

Low pressure situated along a stalled frontal boundary located to
the northwest of region will meander over the southeastern states
through Thursday evening before lifting northeastward across the
Carolinas and Appalachians on Friday. Outside of thunderstorm
activity, this weather pattern will maintain breezy south-
southwesterly winds through Thursday evening, with Caution level
speeds of 15-20 knots expected both near shore and offshore. Seas
of 2-4 feet near shore today will build to 3-5 feet tonight, while
seas of 4-5 feet offshore today build to Caution levels of 5-6
feet tonight and Thursday. Southerly winds may approach Small
Craft Advisory levels offshore tonight and Thursday morning.

Rounds of showers and thunderstorms will continue to traverse our
area through Friday, with a few strong thunderstorms capable of
producing strong wind gusts and frequent lightning strikes. The
stalled frontal boundary will then gradually dissipate to the
northwest of our local waters this weekend, with a weak pressure
pattern resulting in diminishing winds and seas. Mainly afternoon
and evening showers and thunderstorms will persist during the
weekend and into early portions of next week.

Rip Currents: Breezy south-southwesterly winds will keep a low
risk in place at area beaches today. Building surf and south-
southeasterly winds on Thursday afternoon should result in a lower
end moderate risk at the northeast FL beaches, with a low risk
continuing for the southeast GA beaches.

&&

.HYDROLOGY...
Issued at 452 AM EDT Wed Jun 21 2023

A Flood Watch has been extended through Thursday for Gilchrist,
Alachua, Marion and Putnam Counties. Multiple rounds of downpours
through Friday will likely drop another 4-6 inches of rain for
portions of the Flood Watch area, especially for Gilchrist and
the western halves of Alachua and Marion Counties. Flash Flooding
cannot be ruled out in the more urban locations such as Ocala,
Gainesville, Bell and Trenton through the end of the work week.
The Flood Watch may need to be expanded northward along the I-75
corridor and into our western counties in southeast GA for
tonight, as slower moving bands of convection developing on the
east side of the cutoff low potentially result in training
downpours. Localized flooding will continue to be a growing threat
elsewhere through the end of the work week as soils become
increasingly saturated. Additional rainfall amounts of 2-4 inches
are expected for locations west of the I-95 corridor through
Friday, with locally higher totals possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  72  83  71 /  70  70  90  60
SSI  87  75  87  75 /  60  50  90  50
JAX  86  73  90  73 /  60  50  90  40
SGJ  87  74  91  73 /  60  40  80  40
GNV  85  73  88  72 /  70  50  90  50
OCF  84  72  89  72 /  80  50  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for FLZ035-136-137-140-236-
     237-240-340.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 21, 7:39 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
839 AM EDT Wed Jun 21 2023

FLZ136-236-211315-
Eastern Alachua FL-Western Alachua FL-
839 AM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southern Alachua
County through 915 AM EDT...

At 838 AM EDT, Doppler radar was tracking a strong thunderstorm over
Archer, or 10 miles northeast of Bronson, moving northeast at 20 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville, Archer, University Of Florida and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 8256 2954 8256 2954 8257 2958 8259
      2973 8235 2949 8215 2949 8234 2948 8255
TIME...MOT...LOC 1238Z 243DEG 28KT 2953 8249

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORDERO
Special weather statement, Jun 21, 9:10 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1010 AM EDT Wed Jun 21 2023

GAZ162-211445-
Echols GA-
1010 AM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of western Echols
County through 1045 AM EDT...

At 1010 AM EDT, Doppler radar was tracking a strong thunderstorm over
Statenville, moving northeast at 25 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8313 3081 8311 3081 8310 3082 8310
      3085 8307 3077 8281 3075 8281 3074 8279
      3061 8288 3062 8310 3062 8311 3068 8314
TIME...MOT...LOC 1410Z 235DEG 24KT 3070 8304

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORDERO
Special weather statement, Jun 21, 9:25 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EDT Wed Jun 21 2023

FLZ020-021-211500-
Hamilton FL-Suwannee FL-
1025 AM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northeastern
Suwannee and south central Hamilton Counties through 1100 AM EDT...

At 1025 AM EDT, Doppler radar was tracking a strong thunderstorm near
Live Oak, moving northeast at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Live Oak, Wellborn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3020 8299 3029 8305 3040 8281 3023 8280
TIME...MOT...LOC 1425Z 236DEG 16KT 3026 8291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORDERO
Special weather statement, Jun 21, 10:25 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1125 AM EDT Wed Jun 21 2023

GAZ163-350-211600-
Clinch GA-Southern Ware GA-
1125 AM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southeastern Ware
and southeastern Clinch Counties through NOON EDT...

At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fargo, moving northeast at 20 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3073 8259 3078 8224 3057 8228 3059 8258
      3066 8258 3066 8259 3068 8259 3069 8258
      3070 8259
TIME...MOT...LOC 1525Z 242DEG 17KT 3068 8253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORDERO
Special weather statement, Jun 21, 10:34 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1134 AM EDT Wed Jun 21 2023

FLZ021-211600-
Suwannee FL-
1134 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of Suwannee County
through NOON EDT...

At 1134 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Live Oak to 7 miles west of
Obrien. Movement was northeast at 20 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Wellborn, Obrien, Mcalpin, Branford, Newburn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8299 3032 8280 2996 8280 2990 8289
      2994 8293 2996 8293 2996 8294 2998 8296
      2999 8296 3001 8298 3001 8299 3012 8312
      3033 8319
TIME...MOT...LOC 1534Z 237DEG 28KT 3030 8310 3001 8306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORDERO
Local storm report, Jun 21, 10:56 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1156 AM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Flood            4 SE Ocala Airport      29.14N 82.17W
06/21/2023                   Marion             FL   Law Enforcement

            Marion County Public Safety reports that
            CR-475A (SW 27th Ave) in Ocala is closed
            from SW 66th St to SW 42nd St due to
            flooding. There are no injuries or
            fatalities. Marion County SO is on scene.

&&

AC

The radar

The Moody AFB radar (KVAX), 115 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
June 21, 11:05 AM EST
Where
Gilchrist County, 6.94 mi NW of Williford
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.860, -82.870

Large trees were blown down and there was some roof damage. The time of the damage was based on radar. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Suwannee

When
June 21, 11:05 AM EST
Where
Suwannee County, 1.51 mi SSE of Hildreth
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.280, -82.960

A report was blown down on 94th Street. The time of damage was based on radar. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Columbia

When
June 21, 11:15 AM EST
Where
Columbia County, 3.64 mi NW of Ft White
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.950, -82.770

Several trees were blown down in the Three Rivers area west of Fort White. The time of damage was based on radar. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Columbia

When
June 21, 11:20 AM EST
Where
Columbia County, 5.55 mi WNW of Bass
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.120, -82.790

A tree was blown down on a phone line on Sabre Avenue near County Road 242. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104293, 1104294, 1104296, 1104295.